Is it too much filler in the top or is it still just swollen? If it is just swelling what can I do to help it go down? (photos)

I attached 5 picture I took just now (a week after injections). I also attached one photo of my lips before they were injected. I got juvederm injected into my top and bottom lip a week ago. My injector told me it is probably just swelling but I'm not sure since my top lip is still so much bigger than my bottom a week later. My top lip hangs over my bottom lip. She did inject me more times and in more areas in the top lip so would this cause more swelling than the bottom?

Doctor Answers 7

Is it too much filler in the top or is it still just swollen? If it is just swelling what can I do to help it go down?

Hello Kati007,

At one week there can still be swelling.  Most of the swelling related to the injection is gone by two weeks.  Your top lip certainly is still quite full.  This may have been the look you were going for.  I would give it another week before considering doing anything.  If you don't like the look in another week you can consider using an enzyme to get rid of the product and start over.  As far as how to get the lip swelling down faster, you can use cold compresses (but by one week it probably wouldn't help much), over the counter anti inflammatories, and some prescription anti inflammatories.  I would recommend you discuss this with your injector before starting any treatments.  In the future, you can also be a little more conservative because it is easy to add more filler if needed.  

I hope this helps and good luck.  


The Woodlands Facial Plastic Surgeon
5.0 out of 5 stars 25 reviews

Lip swelling after Juvederm filler injections will improve after 2 weeks, and can be fixed

Generally, lip swelling after filler injections can take up to 2 weeks to resolve.  Ice compresses and over-the-counter antihistamines may be helpful in reducing the swelling more quickly.  If you still find the top lip to be over-volumized after 2 weeks, I would recommend seeing your provider for hyaluronidase injections to breakdown the extra product, or you may consider injecting the lower lip more if you like the volume, but wish to bring the lower lip to the correct relative proportions (ideally larger than the upper lip).

Lip Swelling After Fillers Such as Juvederm or Restylane -- Reverse With Hyaluronidase

It takes 2 weeks for swelling to go down on the lips if you are unhappy after, please reverse the filler or consider balancing it out.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Lip Injections and Fillers

There can be still swelling after one week and it is too soon to see if this is the product.  I would definitely wait an additional week to see the full results.  If it is still too large you should return for Vitrase to dissolve the injections.  Please consult an expert.  Best, Dr. Green

Full upper lip

I prefer the proportions of your natural lips where the bottom is more full than the upper lip. You certainly can still have excessive swelling at one week so giving it a little more time before intervening makes a lot of sense. You can reduce the volume in the upper using hyaluronidase, add more to the lower (not my recommendation), or just let it wear off and be very specific about the proportion you are going for if you decide to this again.
I just watched Dead Pool last night and actress Morena Baccarin has a similar proportion. There is no doubt she is beautiful, but her upper lip kind of drove me crazy looking at it for 2 hours. Everyone has a little different taste.

Stacey Folk, MD
Denver Plastic Surgeon
4.8 out of 5 stars 23 reviews

Top lip too large even a week after injections

This is probably not going to settle down. Too much was placed into the top lip and was not done according to the golden ratio of 1:1.61. After a week, most of the swelling is gone. If not happy, I would dissolve it with hyaluronidase and seek another opinion.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

Excessive swelling following injections of Juvederm or too much product injected?

Thank you for sharing you concerns and photos. It appears that too much Juvederm was injected, but the only way to know for sure is to wait another week. It can be dissolved if you are not happy. Good luck.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.